Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Medical Schizophrenia, anti-psychotics and Physics PhD

  1. May 12, 2015 #1
    Well, I was diagnosed with schizophrenia almost three years ago during my Masters degree when I was homeless since I was too paranoid to live in a house/apartment. Since then I have been on heavy anti-psychotics, completed my thesis and now am at the end of my second year of PhD of a top european fellowship program(Marie-curie). Because I don't like attending classes or being around people, I took 60 credits worth of classes during the first half year and somehow managed to pass all the courses (Usually it takes two years). I have also published 3 papers in JCP.

    However, I keep feeling as though my brain is functioning at much lower capacity then before. I feel like I don't have a proper grasp of even the most basic concepts and that I am much stupider than everyone around me. Whenever I get into a discussion with someone, it feels as if they are really simplifying things so that I am can understand what they are saying. For example, I think that partial differential equations should be second nature to a PhD, however I feel like I couldn't really solve difficult problems unless I have a reference of some sort. If someone was to ask me to calculate the hydrogen energy levels, I would not be able to remember it , although I know in principle how it should be done. I think most PhD students have mastered books such as Arfkens' Mathematical Methods, Sakurai's QM or Jackson Classical Electrodynamics, but I only have a superficial understanding of the topics in these books.

    I don't know if these concepts take more time to understand and learn, since during my bachelors I hardly studied anything, and only learned basic calculus and linear algebra, or whether my brain is too far fried to really understand anything anymore. I wonder if anyone else has been on strong anti-psychotics and the memory problems these caused for them, and what sort of support system there may be(online or otherwise).
     
  2. jcsd
  3. May 12, 2015 #2
    I'm paranoid schizophrenic too, so I know how ...unpredictable... life can be without the medication.

    Have you been diagnosed with a thought disorder? That would seem a more likely cause of cognitive difficulties. From what I have read, it takes a long time for anti-psychotics to really have strong negative effects.
     
  4. May 12, 2015 #3
    I commend you for your ability to still function at a high level with your illness. I have a family member with bi-polar schizophrenia and he is not able to live a complete life. He often complains of a foggy mind with the meds.
     
  5. May 12, 2015 #4

    StatGuy2000

    User Avatar
    Education Advisor

    To the OP:

    Have you discussed with your psychiatrist regarding your concerns about memory problems while being on anti-psychotics? I'm aware that these medications do come with various side effects, including problems with focus and attention, along with problems with memory. I have read elsewhere that a careful adjustment in the dose of the medications (obviously under medical supervision) have been effective in addressing these side effects while still ensuring proper treatment of the symptoms of schizophrenia.

    Perhaps a discussion like this may be helpful (if you haven't already had this discussion yet).
     
  6. May 12, 2015 #5
    You are telling us that in half year you passed courses that it usually takes 2 years for a normal person and you still worry about your brain capacity to understand things or solve problems... Ok lets face it your problem might be that you are not God after all, no matter how smart you are you are not satisfied.
     
  7. May 12, 2015 #6
    Thanks for the replies.
    @AlephNumbers how have you dealt with your symptoms, and the side effects of medication? General confusion and delusions are part of schizophrenia, so I suppose it certainly forms some part of thought disorder.

    @Greg Bernhardt Thanks, appreciate your support.

    @StatGuy2000 Yes, I have discussed it with my psychiatrist, but the alternate form to pills they suggest are weekly injections, which I don't think I am a fan of.. but they seemed to suggest it has much less side effects.

    @Delta² Lol @ not god after all. I think exams don't really prove anything, especially if you have access to past examinations you can see the patterns and superficially learn the methods how to solve certain types of problems without any real understanding of what it means. The main issue is that with the medications I have trouble remembering new information in the long term, unless for example I am working on a problem day in and day out for a week non-stop, but if I take a break for a couple of days I will have to restart right from the beginning to understand it again. I have to write even simple things like the 4-digit entrance code to my apartment , because if I don't use it for a single day then I end up forgetting it.
     
  8. May 12, 2015 #7
    Ok apparently the medicine causes you a problem in memory. I am not a doctor, sorry i cant give any good advice for that.

    But still what you have accomplished is way too good (you are in a Phd program afterall, thats really something believe me i didnt manage to enter a Phd program). You have the right not to be satisfied with what you got in a way that this will make you to evolve your intelligence and your personality (if you feel you got superficial understanding of something then you study it more to understand it better and deeper), but not in a negative way (like omg i cant solve fast for the hydrogen energy levels, i am useless). But yes the memory problem maybe will hold you a bit behind, i hope not much and i wish you find the way to beat it.

    I think we all should remember to what Einstein said, "Genius is 99% hard work and 1% talent".
     
  9. May 12, 2015 #8
    Well, I stopped taking the medication. As for how I deal with the symptoms, I don't.

    Quite frankly, it's impossible to directly deal with the symptoms.
     
  10. May 12, 2015 #9

    Evo

    User Avatar

    Staff: Mentor

    This has drifted into suggestions of medications and medical/psychiatric advice, which we do not give out here. Please be sure that you are receiving proper psychiatric care and continued good luck.
     
Know someone interested in this topic? Share this thread via Reddit, Google+, Twitter, or Facebook




Similar Discussions: Schizophrenia, anti-psychotics and Physics PhD
Loading...